Hail, York
- When
- March 29, 2:48 PM EST
- Where
- York County, 0.69 mi N of Hanover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.810, -76.980
Quarter size hail was reported in Hanover.
Severe thunderstorms produced large hail and damaging winds across portions of the Lower Susquehanna Valley during the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Severe thunderstorms produced large hail and damaging winds across portions of the Lower Susquehanna Valley during the afternoon and evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Mar 29, 2:31 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 331 PM EDT SUN MAR 29 2009 .SYNOPSIS... LOW PRESSURE WILL TRACK NORTH OF PENNSYLVANIA TODAY...DRAGGING A COLD FRONT THROUGH THE STATE. A RIDGE OF HIGH PRESSURE WILL BUILD INTO THE AREA LATE MONDAY AND TUESDAY. HOWEVER...AN ACTIVE WEATHER PATTERN WILL CONTINUE THIS WEEK WITH STORM SYSTEMS LIKELY AFFECTING THE STATE WEDNESDAY AND FRIDAY. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... SURFACE LOW MOVING EAST OF LAKE HURON AS UPPER LOW SPINS THROUGH NORTH CENTRAL OHIO. OCCLUDED FRONT MOVING INTO CENTRAL PA AT THIS TIME. CONVECTION FIRING UP OVER NORTHERN MARYLAND AND MOVING NORTHEAST INTO MY SOTHEAST ZONES. DEWPOINTS IN THE MID 50S TO LOW 60S OVER SOUTHEAST PA AND HAVE SEEN A LINE DEVELOP AS IT MOVES INTO THE JUICY AIR. AS THIS FEATURE EXITS THE STATE TO THE EAST OVERNIGHT...WINDS FROM 925 MB TO 700 MB SHIFT TO THE WEST THEN NORTHWEST BY 12Z. NAM12 INDICATES PRECIPITATION HUGGING LAKE ERIE AS THE WINDS SHIFT TO THE WEST. TEMPERATURES ALOFT WOULD SUPPORT LAKE EFFECT SNOW SHOWERS EVENTUALLY MOVING INLAND TO THE HIGHER ELEVATIONS OF THE LAURELS BETWEEN MIDNIGHT AND 8 AM. AMOUNTS SHOULD BE AROUND AN INCH. WINDS WILL INCREASE AND A WIND ADVISORY HAS BEEN POSTED FOR THE LAUREL MOUNTAINS FROM 11 PM FOR GUSTS TO 50 MPH. && .SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... MUCH COOLER AIR WRAPPING BEHIND THE TRIPLE POINT LOW WILL APPROACH FROM THE OHIO VALLEY LATE TDY WITH A RETURN TO A WINTERLIKE LAKE EFFECT REGIME TONIGHT AND MONDAY. OROGRAPHICALLY ENHANCED LAKE EFFECT SHRA WILL CHANGE TO SHSN OVR THE ALLEGHENIES TONIGHT AS 850 MB TEMPS FALL TO ARND -9C. TYPICAL FOR THE TIME OF YEAR...WARM GRND TEMPS SHOULD LIMIT SNOW ACCUMS IN THE VALLEYS. HOWEVER...FEEL UP TO AN INCH OR SO IS LIKELY BY MONDAY MORNING ALONG THE RIDGETOPS OF NW PA AND THE LAUREL HIGHLANDS. I INCREASED THE WESTERLY WINDS FOR LATE TONIGHT/EARLY MONDAY AS WE SEE THE DESCENDING...THERMALLY DIRECT BRANCH/LEFT ENTRANCE REGION OF THE UPPER JET BECOMING LOCATED ACROSS SOUTHERN PENN AND THE LAUREL HIGHLANDS. GUSTS AROUND 45 MPH ARE POSSIBLE... ESPECIALLY ACROSS THE LAURELS WHERE KJST NAM BUFKIT PROFILE SHOWS THE 45 TO 50 KT ISOTACH EXTENDING AS LOW AS 1.2-1.5 KFT AGL BETWEEN 06Z-12Z MONDAY. THIS MAY REQUIRE WIND ADVISORY ISSUANCE IN THAT AREA. TRANQUIL AND MILDER WX SHOULD FOLLOW FOR TUESDAY...AS HIGH PRES RIDGE BUILDS OVR THE STATE. A BIT OF HIGH CLOUDS MAY BEGIN SPILLING OVR UPPER RIDGE AHEAD OF NEXT STORM SYSTEM. HOWEVER...MSUNNY SKIES SHOULD SUFFICE WITH HIGHS REBOUNDING TO NR 60F BASED ON MODEL SOUNDINGS. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... MINIMAL SPREAD AMONGST ENSEMBLE MEMBERS MID-WEEK...WHICH POSES HIGH CONFIDENCE IN MID LVL TROUGH INTO THE CENTRAL PLAINS WITH A RIDGE FOCUSED ACROSS NEW ENGLAND. EXPECT A WEAK INFLUENCE FROM THIS RIDGE TO IMPACT MID-ATLANTIC REGION. UPPER LVL FLOW SHUD TAKE MID-WEEK SHORTWAVE ACROSS GRT LKS REGION LAYING OUT A WEAK FRONTAL BNDRY SE THRU MID-ATLANTIC REGION. OPER GFS PAINTS A SECONDARY LOW DEVELOPING IN WAKE OF MID-WEEK SYSTEM...AND BRINGS IT TOWARDS MID- ATLANTIC. MID-ATLANTIC SHUD REMAIN ON THE UPSLOPE OF AN 850MB THERMAL TROUGH...AIDING IN TEMPS REMAINING NEAR SEASONAL CONDS THRU EXTENDED PERIOD. THE QUESTION ARISES IF WE BECOME CAD IN THE THUR-FRI PERIOD WITH A LGT ONSHORE FLOW BTWN SYSTEMS. TROUGH AXIS QUICKLY SWINGS NE FRI-SAT ALLOWING WEAK SFC RIDGE TO SLIDE IN BEHIND IT...CONF IS MARGINAL GIVEN INCREASING SPREAD AMONGS GEFS MEMBERS. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... CONSID LLVL MOISTURE HAS PRODUCED AREAS OF IFR AND ISOLATED LIFR CIGS AND VSBYS FOR CENTRAL PA AIRFIELDS. SAT IMAGERY INDICATES EXTENSIVE CLOUD COVER BUT A FEW BREAKS SHOWING UP NOW IN CENTRAL AREAS. MIXING COULD RAISE CIGS THIS AFTN. EXPECT A BAND OF HEAVIER CONVECTIVE SHOWERS TO DEVELOP INVOF KMDT/KMUI THIS AFTN THEN SLIDE E AS THE FRONT PASSES BTWN 18 AND 22Z...WITH EVEN A CHANCE FOR SOME THUNDERSTORMS. MVFR CIGS RETURN TO THE WEST WITH RAIN/SNOW SHOWERS TURNING TO PLAIN SHSN IN THE UPSLOPE AREAS OF THE WRN MTS. OUTLOOK... MON...MVFR CIGS WEST LIFTING/CLEARING LATE. VFR CENTRAL/EAST. TUE-THU...MAINLY VFR. SCT LGT SHRA TUE NIGHT INTO WED NIGHT. && .CTP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 PM THIS EVENING TO 11 AM EDT MONDAY FOR PAZ024-033. && SYNOPSIS...FITZGERALD NEAR TERM...DANGELO SHORT TERM...FITZGERALD LONG TERM...BEACHLER AVIATION...DANGELO/BEACHLER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 219 PM EDT SUN MAR 29 2009 PAZ004>006-010>012-017>019-025>028-034-037-041-042-045-046-049>053- 301830- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA- BEDFORD-TIOGA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON- SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA- 219 PM EDT SUN MAR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PAZ024-033-301830- CAMBRIA-SOMERSET- 219 PM EDT SUN MAR 29 2009 ...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 11 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. PAZ035-036-056>059-063>066-301830- FULTON-FRANKLIN-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS- YORK-LANCASTER- 219 PM EDT SUN MAR 29 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THESE STORMS WILL PRODUCE GUSTY WINDS AND SMALL HAIL. A FEW OF THESE STORMS COULD EVEN TURN SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 203 PM EDT SUN MAR 29 2009 PAZ026-035-291830- FULTON PA-HUNTINGDON PA- 203 PM EDT SUN MAR 29 2009 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN FULTON AND SOUTHEASTERN HUNTINGDON COUNTIES... AT 202 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTHEAST OF BREEZEWOOD...MOVING NORTHEAST AT 45 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR SIDELING HILL REST AROUND 210 PM...FORT LITTLETON AROUND 215 PM...THREE SPRINGS AROUND 225 PM AND SHADE GAP AROUND 230 PM. THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 172 AND 186. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 522. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 245 PM EDT SUN MAR 29 2009 PAZ036-064-291930- ADAMS PA-FRANKLIN PA- 245 PM EDT SUN MAR 29 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FRANKLIN AND SOUTHWESTERN ADAMS COUNTIES... AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR HAGERSTOWN... MOVING NORTHEAST AT 45 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR GREENCASTLE AROUND 255 PM...MARION AROUND 300 PM...ST. THOMAS AROUND 305 PM...CHAMBERSBURG AROUND 310 PM...SCOTLAND AROUND 315 PM AND ORRSTOWN AROUND 320 PM. THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 1 AND 25. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11...ROUTE 15...ROUTE 30. MORE THUNDERSTORMS WILL MOVE UP INTO THE AREA THIS AFTERNOON...AND ALL OF THEM MAY PRODUCE GUSTY WINDS AND HAIL. FORECASTER: DANGELO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 320 PM EDT SUN MAR 29 2009 PAZ057-059-064>066-292015- ADAMS PA-DAUPHIN PA-LANCASTER PA-LEBANON PA-YORK PA- 320 PM EDT SUN MAR 29 2009 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN ADAMS...SOUTHERN DAUPHIN...SOUTHWESTERN LEBANON...WEST CENTRAL LANCASTER AND WESTERN YORK COUNTIES THROUGH 415 PM EDT... AT 314 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 14 MILES NORTHEAST OF GETTYSBURG...TO GETTYSBURG...TO 13 MILES SOUTH OF EMMITSBURG...MOVING NORTHEAST AT 35 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR FRANKLINTOWN AROUND 330 PM...WELLSVILLE AROUND 340 PM...HIGHSPIRE AROUND 350 PM...HUMMELSTOWN AROUND 400 PM...YORK AROUND 410 PM AND ELIZABETHTOWN AROUND 420 PM. THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 240 AND 258...I-83 BETWEEN MILE MARKERS 10 AND 39...I-283. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...THE HARRISBURG AIRPORT CONNECTOR...STATE HIGHWAY 283...ROUTE 15...ROUTE 30...ROUTE 322...ROUTE 422...STATE ROAD 94...STATE ROAD 97. FORECASTER: LAMBERT
The Sterling radar (KLWX), 102 km away, was scanning. The volume nearest the first event began at 19:47 UTC.
19 hail, 2 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported in Hanover.
Nickel size hail was reported a few miles southeast of Dallastown. The hail lasted for approximately ten minutes.
Dozens of trees and multiple utility poles and power lines were downed by peak wind gusts estimated between 75 and 80 mph. Some trees fell onto houses in the Pleasant Acres Development. A roof was also blown off a storage shed. A storm survey conducted by the National Weather Service determined that the storm damage was caused by straight line winds. The damage started near Route 24/Mount Zion Road and ended near the town of Hallam.
Quarter size hail was reported a few miles southeast of Dallastown. The hail covered the ground.
Nickel size hail was reported a few miles south of York.
Nickel size hail was reported in Bainbridge.
Quarter sized hail was reported near Adamsville. The hail covered the ground.
Golfball size hail reported a few miles northwest of Columbia.
Nickel size hail was reported just west of Manheim. The hail covered the ground.
Quarter size hail was reported just west of Manheim.
Penny size hail was reported a few miles north of Manheim.
Quarter size hail was reported in Lititz.
Penny sized hail was reported near Annville. The hail covered the ground.
Nickel size hail was reported a few miles northeast of Akron.
Quarter to golfball size hail was reported just south of Lebanon.
Nickel size hail was reported near Myerstown.
Nickel size hail was reported a few miles northwest of East Petersburg.
Widespread downburst winds of 70 to 80 mph produced damage from a few miles east-northeast of Lititz to the town of Denver. Several hundred homes and structures sustained moderate to major damage.
Nickel sized hail was reported near Lancaster.
Quarter size hail was reported in Auburn.
Nickel sized hail was reported in Snyders. The report was relayed via the local volunteer fire department.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2009Every state in 2009This day in weather historyWarnings in Pennsylvania, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 152706, 152708, 152713, 152709, 152710, 152714, 152829, 152720, 152721, 152729, 152731, 152733, 152737, 152815, 152816, 152817, 152826, 152937, 152819, 152827, 152828.